In other words, many of the infections most usually linked with AIDS occur as a result of taking steroids, including the inhaled variety.
Kaposi’s sarcoma (KS), the skin cancer most associated with AIDS, has been shown to develop in HIV-negative patients chronically treated with glucocorticoids. In the case of a 58-year-old man with systemic rheumatoid disease, KS developed eight months after starting prednisone (40 mg/day for three months) (Am J Med, 1987; 82: 1021-6). The patient also had a reduced lymphocyte count, specifically T4 cells. When tested, the man was found to be HIV-negative.
The literature reveals many cases of KS following glucocorticoids (Am J Med, 1987; 82: 313-7; Am J Med, 1981; 71: 320-2; Am J Med, 1986; 80: 119-22; Arch Intern Med, 1988; 148: 1201-3; J Am Acad Dermatol, 1993; 29: 890-4; Clin Exp Rheumatol, 1991; 9: 285-8; Br J Dermatol, 1997; 137: 140-3; Am J Nephrol, 1992; 12: 384-6; Cancer, 1990; 65: 492-8; Dermatology, 1997; 195: 91-2; Hautarzt, 1988; 39: 368-70; Dermatology, 1997; 194: 229-33). The lesions disappeared as soon as they stopped the treatment (Al-Bayati, 1999; op cit).
In one 1996 study, eight HIV-positive men with inflammatory bowel disease who used a rectal steroid preparation suffered a steady decline in T cells of 85 cells/mL/year. Four of them had part of their colon removed, after which they no longer needed steroids. T cells increased by 4 cells/mL/year. Eight control patients who did not have surgery and continued taking rectal steroids saw their T cells steadily decline (Eur J Gastroenterol Hepatol, 1996; 8: 575-8).
These reports highlight the importance of monitoring T cells in patients chronically taking moderate or high therapeutic doses of steroids.
Another clue to the possibility of a steroid connection in AIDS is the fact that the majority of AIDS patients have metabolic and endocrine abnormalities, particularly adrenal insufficiency. One study showed changes in adrenal gland function in 182 AIDS patients (Al-Bayati, 1999; op cit). The Harrison’s textbook states that endocrine and metabolic abnormalities are frequently seen in those who are HIV-positive, and that most autopsies of HIV patients show these types of changes in the adrenal glands.
The most common abnormality is hyponatraemia (low sodium), seen in up to 30 per cent of HIV-positives. Often, these patients also have a high blood potassium level - a sign of adrenal insufficiency often due to prolonged administration of too many steroids.
Another clue is that the process of T-cell destruction can be reversed in homosexual men once they stop taking steroids. We also know that proper nutrition can reverse immune suppression caused by malnutrition (J Trop Pediatr, 1998; 44: 304-7), as can alpha-lipoic acid (ALA), a potent antioxidant (Al-Bayati, 1999; op cit).
The ‘cure’ is the disease
The approval of antiviral drugs (AZT and protease inhibitors) and steroids by the FDA for AIDS patients and asymptomatic HIV patients has made the problem worse.
Studies showing increased T cells in HIV-positive patients after antiviral medication were interpreted as a good response to the drugs. However, in such cases, raised T-cell counts are not a good response, but an indication of severe tissue damage and infection.
This may explain why many patients who take these drugs die - with death invariably attributed to the virus finally taking irrevocable hold. In HIV-negative nurses with normal immune-system function taking AZT just in case, T-cell counts increased and all developed severe symptoms after three weeks of taking the drug (Al-Bayati, 1999; op cit).